NWS Raleigh, NC wrote its last area forecast discussion before the first event at Jul 23, 5:45 AM EST, 5 hours 23 minutes earlier.
Area forecast discussion, Jul 23, 5:45 AM EST, 5 hours 23 minutes before
AREA FORECAST DISCUSSION
National Weather Service Raleigh NC
645 AM EDT Tue Jul 23 2019
.SYNOPSIS...
A cold front will move east across North Carolina today, stalling
near the coast Tuesday night into Wednesday. In the front's wake,
high pressure will bring cooler and less humid air through the
remainder of the week.
&&
.NEAR TERM /THROUGH TONIGHT/...
As of 645 AM Tuesday...
A few minor tweaks to match up with in-situ observations this
morning. Majority of the overnight convection continues to migrate
north, leaving a few outflow boundaries of interest, including a
primary one draped NW to SE from roughly Roanoke Rapids, through
Raleigh, ending near Wadesboro. CAMs continue to hint at this
boundary as being the primary focus for pre-frontal convection late
this morning/mid afternoon ahead of the primary forcing.
Previously valid discussion...
An unseasonably dynamic positively tilted upper trough, clearly
visible with mid and upper-level WV imagery, continues to progress
southeastward across the corn belt states and Ohio River valley. At
the surface, an associated cold front is situated SW to NE across
the spine of the central Appalachian Mountains, with a series of
weakening outflow pre-frontal bands of convection protruding into
the foothills and western Piedmont of the middle Atlantic states.
Locally, convection continues, especially along and west of the I-85
and north of US-64. While the convection remains below severe
limits, it is dropping anywhere from a quarter to a half-inch of
precipitation, which could help "prime" portions of the NW Piedmont
which will also likely see the first development of additional
rounds of precipitation as the front progresses east of the Blue
Ridge later on this morning.
The ongoing convection is progged to retreat northward with time pre-
dawn Tuesday, allowing for a brief reprieve from the higher rainfall
rates across the Triad region as rush-hour begins. This reprieve
won't last long, however, as the primary FROPA is expected to slide
east of the Appalachians between 12z - 18z, marching southeast
across the state before exiting off the Carolina Coast by 12z/8am
Wednesday. This boundary, along with its associated pre-frontal
trough and residual outflow boundaries from overnight convection
will provide epicenter for widespread thunderstorm development
across the CWA on Tuesday. Best coverage of showers and storms will
occur across the Triad region between 12z - 18z, the Triangle
between 18z - 22z, and the I-95 Corridor between 20z Tuesday - 02z
Wednesday. An at least isolated flooding risk persists across the
entire forecast area, while a severe thunderstorm risk exists
primarily along and east of US-1 (Both of which are outlined in more
detail below). A pretty drastic temperature gradient is likely this
afternoon, with temperatures remaining steady across the Triad
region all day (mid 70s) thanks to abundant cloud cover and nearby
showers, with some heating likely being allowed across the Coastal
Plain (topping out near 90 degrees). Overnight lows will dip into
the lower 60s (northwest) to near 70 (southeast).
Severe threat: With plenty of nearby upper-level support, the
possibility of at least isolated severe thunderstorms will exist on
Tuesday, especially along and east of US-1. In this area, the Storm
Prediction Center has introduced a Slight Risk (2 of 5) of Severe
Thunderstorms. The biggest forecasting question and possible
limiting factor remains the availability of instability, with a
rather robust mid to upper-level cloud layer continuing to spread
eastward with time on Tuesday morning, limiting daytime heating
processes. Even so, at least modest mixed layer instability (1500 -
2000 J/KG) should be prevalent, especially across the eastern
Sandhills and Coastal Plain counties. Also, some indications of
increasing effective bulk shear values (30 to 35kts parallel to the
surface boundary) is evident, especially in the mid to late
afternoon hours as the upper-level support strengthens and the LLJ
kicks in. This could work to enhance the damaging wind gust
potential Tuesday evening, especially south and east of the Triangle
Region, say roughly Fayetteville to Rocky Mount. Another source of
uncertainty will be the impacts from any pre-frontal convection that
develops out ahead of the primary line, which could work to
stabilize the atmosphere ahead to the primary FROPA, and/or drop
additional outflow boundaries that could locally enhance helicity
during storm interaction, resulting in a very low-end tornado threat
during the peak intensity of the event.
Flooding threat: A very moist airmass, characterized by PW values
between 1.75 to 2.25 inches, will remain in place out ahead of the
FROPA. This will lead to additional area-average rainfall
accumulations ranging from 1.25 to 2.0 inches with locally higher
amounts possible. WPC has outlined our entire area in at least a
Marginal Risk (1 of 5) of Excessive Rainfall, with those along and
east of US-1 in a Slight Risk (2 of 5), quoting primarily high
rainfall rates of 2" or greater in the strongest storms. Luckily,
antecedent conditions across most of the region (with the possible
exception of the NW Piedmont) remains relatively dry, likely
limiting the flooding threat primarily to urban centers, or
localized areas that see repetitive rounds of thunderstorms. Thus,
have chosen to hold off on any Flash Flood Watch products at this
time.
&&
.SHORT TERM /WEDNESDAY THROUGH THURSDAY NIGHT/...
As of 400 AM Tuesday...
The unseasonably strong upper trough over the Eastern US will bring
a welcome break from the persistent heat and high humidity that has
dominated in recent weeks. The upper trough will pick up TD#3 late
tonight and Wednesday keep it east and offshore. At the surface, a
~1022 mb cell of high pressure centered over the Mid MS Valley will
strengthen as it builds east into the region. The resultant
northerly low-level flow will support below normal temps to close
for mid the late week period. Highs in the lower to mid 80s along
with ultra comfortable dewpoints in the 50s and lower 60s. Lows in
the 60s with some upper 50s in the typically cooler locations across
the NC Piedmont.
&&
.LONG TERM /FRIDAY THROUGH MONDAY/...
As of 645 AM Tuesday...
Eastern US trough will weaken through the weekend with subtropical
ridging attempting to build west across the Deep South.
Within the lingering weakness over the SE US, the GFS is most
excited in lifting a couple of upper level disturbances north along
the SE US Coast, which could bring a chance of some light precip
chances to the far SE zones. But for now, will leave the forecast
dry. Central NC looks to remain under the influence of weak sfc high
so expect gradual dry conditions with gradual moderation to
seasonable temps and humidity levels.
&&
.AVIATION /06Z TUESDAY THROUGH SATURDAY/...
As of 150 AM Tuesday...
Pre-dominantly VFR conditions remain in place across the central NC
terminals this morning, with the exception of some intermittent MVFR
CIGs. In general, a brief period of improving conditions this
morning will be quickly overtaken by increasing Thunderstorm
development by mid afternoon continuing into the overnight hours.
Timing for best coverage remains 12z/8am - 18z/2pm at KINT/KGSO,
16z/12pm - 22z/6pm at KRDU, and 20z/4pm - 00z/8pm at KFAY/KRWI. With
said showers and storms expect wind gusts, bouncing CIGs, and
briefly lowering VSBYs potentially into the IFR/LIFR range. The
front will have pretty good pace to it, clearing east of the
terminals by dusk tonight. Some MVFR/IFR Fog/Stratus possible
tonight, but should be increasingly more intermittent in time with a
CAA regime becoming dominant.
Outlook: High pressure will build across the middle Atlantic states
and provide for mainly dry, VFR conditions through the rest of the
week.
&&
.RAH WATCHES/WARNINGS/ADVISORIES...
None.
&&
SYNOPSIS...CBL
NEAR TERM...JJM
SHORT TERM...CBL
LONG TERM...CBL
AVIATION...JJM
Special weather statement, Jul 23, 10:35 AM EST, 33 minutes before
Special Weather Statement
National Weather Service Raleigh NC
1135 AM EDT Tue Jul 23 2019
NCZ008-025-040-041-076-231630-
Lee NC-Chatham NC-Durham NC-Wake NC-Granville NC-
1135 AM EDT Tue Jul 23 2019
...A LINE OF SHOWERS AND THUNDERSTORMS WILL AFFECT SOUTHWESTERN
GRANVILLE...NORTHERN LEE...WESTERN WAKE...EASTERN CHATHAM AND
SOUTHERN DURHAM COUNTIES UNTIL 1230 PM EDT...
At 1132 AM EDT, Doppler radar was tracking a line of showers and
thunderstorms along a line extending from Durham to near Sanford,
moving northeast at 40 mph.
Locations impacted include...
Raleigh, Durham, Cary, Sanford, Creedmoor, Wake Forest, Rdu
International, Apex, Holly Springs and Morrisville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms, and will
lead to hazardous travel conditions and localized flooding,
particularly in urban areas around the Triangle.
Seek shelter in a nearby building or vehicle. Wind gusts as high as
40 mph are capable of knocking down tree limbs and blowing around
trash cans, potted plants, lawn furniture and other light outdoor
objects.
&&
LAT...LON 3616 7856 3596 7853 3563 7877 3558 7891
3555 7895 3540 7929 3585 7904 3587 7901
3607 7892
TIME...MOT...LOC 1532Z 228DEG 33KT 3599 7892 3553 7919
22